Alert archive / Nebraska / Flash Flood Warnings in 2016
Flash Flood Warning 30, NWS Omaha, NE
NWS Omaha, NE issued this flash flood warning at Aug 28, 2016, 3:34 PM CDT for Otoe County, Nebraska. It was in force for 116 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2016, 3:34 PM CDT (20:34 UTC)
- Expired
- Aug 28, 2016, 5:30 PM CDT
- In force
- 116 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Flood severity
- None
County Otoe County, NE
The radar
The Omaha radar (KOAX), 72 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 3:59 PM CDT | FLASH FLOOD | Syracuse, NE | ONE FOOT OF RAPIDLY FLOWING WATER OVER 11TH AND PLUM STREET |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.6 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1697 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 975 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
386 WGUS53 KOAX 282034 FFWOAX NEC131-282230- /O.NEW.KOAX.FF.W.0030.160828T2034Z-160828T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 334 PM CDT SUN AUG 28 2016 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL OTOE COUNTY IN SOUTHEASTERN NEBRASKA... * UNTIL 530 PM CDT * AT 330 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED CONSIDERABLE FLOODING IN THE TOWN OF SYRACUSE. ONGOING STORMS IN THE AREA WILL EXACERBATE THE SITUATION WITH ADDITIONAL FLOODING LIKELY. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... SYRACUSE AND UNADILLA. THIS INCLUDES HIGHWAY 2 IN NEBRASKA BETWEEN MILE MARKERS 484 AND 490. LAT...LON 4071 9614 4065 9613 4064 9628 4070 9628 $$ MEAD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 2:54 PM CDT, 40 minutes earlier.
Area forecast discussion, Aug 28, 2:54 PM CDT, 40 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 254 PM CDT SUN AUG 28 2016 .SHORT TERM...(tonight through Wednesday) Issued at 238 PM CDT SUN AUG 28 2016 Cluster of storms in southeast NE appear to be firing on the combination of daytime heating, but also within a very subtle surface trough as indicated in an objective 19z MSAS analysis. A couple of showers were also popping up further north along the Platte river. Question is how far north these could develop yet this afternoon and evening. CAMs are all offering differing solutions, with High-res ARW/NMM perhaps the furthest north. Believe there is still some northward shift yet this evening, before they weaken and diminish by mid to late evening. Remainder of the overnight may be dry, but may start to see slight chance of showers/storms spread in from the south, but chances remain slim. Should have a better chance of rain over the next couple of days as the 500mb circulation now over the 4 corners region fills and drifts northward into the mid Missouri River valley. This, combined with increasing moisture in what appears to be a weak tropical moisture connection that can be traced back the western coast of Mexico. PW values increase from around 1.3" to around 1.8" through time. Will not have continuous rain over the next couple of days, but rain chances certainly are on the upswing. Have rain chances in the 30-50% range through time, although certain areas will occasionally see likely pops, which can be fine tuned as we get a little closer. A weak trough moving through the northern CONUS late in the period should begin to shift rain chances south of the area by Wednesday into Wednesday night. Current models suggest moisture may be south of the area by Wednesday evening, so may begin adjusting pops toward a drier regime by then. .LONG TERM...(Thursday through Sunday) Issued at 238 PM CDT SUN AUG 28 2016 Drier weather expected for Thursday and Friday with ridging developing across the Plains. Rain chances return Saturday into Sunday as the next trough moves onto the plains, with moisture increasing again. && .AVIATION...(18Z TAFS for KOFK...KLNK and KOMA.) Issued at 1211 PM CDT SUN AUG 28 2016 Deep-layer moisture will increase across the region through the forecast period ahead of a mid-level low currently over the Four- Corners Region. This will yield persistent high-level clouds, boundary-layer-based cumulus through the peak of the diurnal heating cycle and isolated showers and thunderstorms. Confidence in convection affecting any TAF site remains too low to warrant mention at this juncture. Increasing low-level relative humidity and decreasing winds overnight could result in visibility restrictions due to fog toward 12z Monday, especially at KOMA and KOFK. Otherwise, expect VFR conditions to prevail. && .OAX Watches/Warnings/Advisories... NE...None. IA...None. && SHORT TERM...DeWald LONG TERM...DeWald AVIATION...Mead
Hazardous weather outlook, Aug 28, 11:44 AM CDT, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1144 AM CDT SUN AUG 28 2016 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-290645- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1144 AM CDT SUN AUG 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO TONIGHT...MAINLY SOUTH OF A COLUMBUS NEBRASKA TO HARLAN IOWA LINE. NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A CHANCE OF THUNDERSTORMS WILL LINGER THROUGH THE UPCOMING WORK WEEK AS AN UPPER LEVEL DISTURBANCE STALLS OVER THE AREA. NO ORGANIZED SEVERE WEATHER IS ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
In the hours before
Special weather statement, Aug 28, 3:13 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
313 PM CDT SUN AUG 28 2016
IAZ090-NEZ068-282100-
FREMONT IA-OTOE NE-
313 PM CDT SUN AUG 28 2016
...SPECIAL WEATHER STATEMENT...
AT 312 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTH OF LORTON...OR 36 MILES EAST OF LINCOLN...MOVING
NORTHEAST AT 10 MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NEBRASKA CITY...TALMAGE...LORTON...DUNBAR AND CAMP CATRON.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 2 IN NEBRASKA BETWEEN MILE MARKERS 496 AND 508.
HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 42 AND 54.
INTERSTATE 29 BETWEEN MILE MARKERS 10 AND 15.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4053 9605 4075 9610 4078 9579 4058 9577
4057 9578
TIME...MOT...LOC 2012Z 245DEG 9KT 4067 9603
MEADThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 2:55 PM CDT | Areal Flood Advisory | OAX | Otoe | 2 hr |
| Aug 28, 3:13 PM CDT | Special Weather Statement | OAX | Otoe | 47 min |
| Aug 28, 3:44 PM CDT | Severe Thunderstorm Warning | OAX | Otoe | 31 min |
| Aug 28, 3:53 PM CDT | Special Weather Statement | OAX | Nemaha | 37 min |
| Aug 28, 4:44 PM CDT | Areal Flood Advisory | OAX | Nemaha | 2 hr |
| Aug 28, 5:43 PM CDT | Severe Thunderstorm Warning | OAX | Burt | 32 min |
| Aug 28, 6:12 PM CDT | Areal Flood Advisory | OAX | Johnson, Nemaha | 3 hr |
| Aug 28, 6:26 PM CDT | Special Weather Statement | OAX | Burt | 49 min |
| Aug 28, 6:54 PM CDT | Special Weather Statement | OAX | Gage | 51 min |
Nearby
Flash Flood Warnings in Nebraska, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.